It is impossible to assert that patients will not experience any adverse events while on targeted therapy. Communicating and addressing effective mitigation strategies to ameliorate these adverse events can lead to improved clinical outcomes.
Cancer treatment has made significant advances through the years. Once dominated by chemotherapy agents, targeted therapy is now a better option, with less-taxing adverse effects (AEs). Chemotherapy agents, such as alkylating agents, antimetabolites, and plant alkaloids affect dividing cells, both cancerous and noncancerous. This leads to many AEs, such as hair loss, diarrhea, and vomiting. Conversely, targeted therapy is designed to reach cancer cells only, using molecular targets such as kinases or growth factors. With this approach, there are fewer AEs, and this results in better tolerability and continuance of therapy. However, it is impossible to assert that patients will not experience any AEs while on targeted therapy. Communicating and addressing effective mitigation strategies to ameliorate these AEs can lead to improved clinical outcomes.
One unique toxicity associated with tyrosine kinase inhibitors (TKIs), which target the epidermal growth factor receptor (EGFR), is a rash. Because the EGFR is present in epithelial cells lining the skin, inhibiting it with certain TKIs, such as erlotinib and gefitinib, can produce acneiform rash.1 The same is true for mitogen-activated protein kinase inhibitors (MEKIs), such as trametinib. Importantly, clinicians should note that in patients taking MEKIs, the rash presents as papules and pustules on the front torso and the face at a higher incidence than with traditional chemotherapy.1,2 Prophylactic treatment modalities for rash include corticosteroids, moisturizers, and sunscreen. Other therapies include dapsone gel and oral doxycycline. When a bacterial skin infection is suspected, clinicians should initiate antibiotics.2
Angiogenesis is a pathway for cancers to grow with the vascular endothelial growth factor (VEGF). Several TKIs target the VEGF pathway, including sunitinib, sorafenib, and cabozantinib.3 These therapies are used in the first line in metastatic renal cell carcinoma and have been associated with hypertension. This is primarily due to impaired nitric oxide signaling and reduced prostacyclin production when VEGF is inhibited.3 The treatment for VEGF-induced hypertension is combination therapy consisting of angiotensin-converting enzyme inhibitors and dihydropyridine calcium channel blockers.3 In more severe cases, dose reduction of therapy may be warranted.
Stomatitis is a very painful AE characterized by ulcers around the mucosa of the mouth, making swallowing difficult. The agents that cause most cases of stomatitis are the mammalian target of rapamycin (mTOR) inhibitors. Everolimus, temsirolimus, and sirolimus are linked to the development of stomatitis in 30% of patients.2 The SWISH trial results showed that after 8 weeks of treatment, the incidence of stomatitis was reduced to 2% among those who used a steroid mouthwash.2,4 Clinicians should educate patients on proper hygiene, such as washing their mouth with sterile water or sodium bicarbonate. For patients who are about to start therapy with everolimus, the initiation of a dexamethasone-based mouthwash has shown promising results.4 Multikinase inhibitors and EGFR inhibitors can also cause stomatitis, although it gradually disappears over time.2
Hair loss, or alopecia, has been reported in more than half of patients who have breast cancer. This AE is associated primarily with hormone therapy, especially selective estrogen receptor modulators, which accounted for 25% of cases.2 Inhibiting estrogen production is associated with a decrease in hair follicles, causing hair to become brittle and break easily. One way to reduce this AE is to apply topical minoxidil, which has shown efficacy in 80% of treated patients.2
Both chemotherapy and targeted agents are associated with nail toxicities. Paronychia is a type of skin infection surrounding the toenail or fingernail and is characterized by inflammation, swelling, and general discomfort. A complication of paronychia is periungual granulomas, which are vascular tumors of the capillaries.2 The development of lesions is also common and can lead to brittle nails and onycholysis. Many targeted therapies, such as EGFR, MEK, and mTOR inhibitors, are associated with these nail toxicities.2 Preventive strategies include educating patients to avoid friction, wearing gloves or socks to protect the nails, and limiting pressure on the nails. Treatments include topical corticosteroids, antibiotics, and silver nitrate. Topical timolol has also been effective in periungual granulomas.2
Hypothyroidism is more common than hyperthyroidism. TKIs are associated mainly with hypothyroidism as they change the blood flow to the thyroid, which causes destructive thyroiditis. Many of the symptoms can be confused with the symptoms of the cancer5; these include, fatigue, constipation, muscle weakness, and thinning of hair. Clinicians should monitor the thyroid stimulating hormone (TSH) levels of patients who are not on thyroid replacement therapy. Treatment with replacement therapy is warranted in patients who are symptomatic and have severe hypothyroidism. For patients on levothyroxine who are starting imatinib, sorafenib, or sunitinib, TSH monitoring every 4 weeks is recommended.
Dyslipidemia is an often-overlooked AE in cancer therapy that sometimes leads to cardiovascular complications. The prevalence of dyslipidemia from using mTOR inhibitors is as high as 81% because they impair lipid clearance from the bloodstream.5 Clinicians should obtain a lipid profile before the start of an mTOR inhibitor and repeat it every 6 weeks while the patient is on treatment. Although grade 1 and 2 toxicities do not require any interventions, grade 3 toxicity requires interruption of therapy and restarting the mTOR inhibitor at 50% of the dose.5 Discontinue therapy if grade 4 toxicity occurs. Importantly, patients with elevated cholesterol should start treatment with lipid-lowering agents. However, please note that cytochrome P450 3A4—substrate statins—simvastatin and atorvastatin—are associated with drug interactions that must be evaluated prior to first use.6
The disruption of glucose metabolism has been associated with several targeted therapies. Hyperglycemia is associated with phosphoinositide 3-kinases, AKT, and mTOR inhibitors, as they help to regulate insulin signaling.5 Common symptoms of hyperglycemia include polyuria, polydipsia, and fatigue. Clinicians must monitor patients for their fasting serum glucose prior to therapy initiation and ensure they achieve optimal glycemic control. Treatment should be initiated with antidiabetic agents for grade 2 hyperglycemia, and treatment should be interrupted or discontinued for grades 3 and 4.5 In the case of hypoglycemia, TKIs—particularly imatinib, dasatinib, sorafenib, and sunitinib—have been shown to decrease glucose levels. Notably, sunitinib and pazopanib have induced hypoglycemia in patients on antidiabetic agents.5 Patients on targeted therapy must maintain glycemic control and understand the risks of severe hypoglycemia.
Many targeted therapies are associated with electrolyte imbalances (Table 5), so it is important to monitor electrolyte levels throughout therapy. For these disorders, treatment is primarily symptomatic management without interruption of the oncology agent. Most attributable agents associated with electrolyte disorders are TKIs and mTOR inhibitors. A bimonthly chemistry profile should be initiated in the first 3 months of treatment and then repeated monthly thereafter.5
Table: Electrolyte Disorders with Targeted Therapies5
Every patient will experience AEs differently while on oral targeted therapy. Many of the AEs previously mentioned are unique to certain classes of medications. Informing patients of the mitigation strategies prior to therapy will help reduce the risk of complications. Additionally, health care professionals and patients should recognize, monitor, and communicate AEs so they can be resolved in a timely manner.
Libin Philip, PharmD, is a clinical pharmacist educator at Diplomat. He makes sure Diplomat pharmacists, nurses, and technicians have the training and resources they need to provide safe and effective patient care. Philip earned his doctor of pharmacy degree from Wayne State University. He’s pursuing his master of business administration and master of science in leadership degrees from the University of Michigan-Flint. Philip also sits on the board of directors for the Wayne County Pharmacists Association and the nonprofit Fighting AIDS with Nutrition.